Montana, 2012

Heavy Snow and High Wind in Montana, December 1 to 3, 2012

December 1 to 3, 2012 · NWS TFX · 16 events in 8 counties and zones

A phenomena-based heavy snow event occurred in far southwest Montana including the West Yellowstone/Big Sky areas. In addition, heavy snow fell in areas above 5000 feet along the Rocky Mountain Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A phenomena-based heavy snow event occurred in far southwest Montana including the West Yellowstone/Big Sky areas. In addition, heavy snow fell in areas above 5000 feet along the Rocky Mountain Front. High winds were also seen across a large portion of Central Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 30, 10:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 30, 10:50 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 PM MST FRI NOV 30 2012

UPDATE TO AVIATION

.UPDATE...
CURRENT SATELLITE IMAGERY SHOWS MOISTURE ASSOCIATED WITH WEAK
SHORTWAVE TROF OVER SOUTHWEST MT IS STEADILY DISSIPATING AND MOVING
EAST. RADAR AND SURFACE OBSERVATIONS INDICATE THERE IS SOME SPOTTY
LIGHT VALLEY RAIN/MTN SNOW OVER PORTIONS OF BEAVERHEAD/MADISON/
GALLATIN COUNTIES WHILE REST OF FORECAST AREA IS DRY. LATEST
SHORT-TERM MODEL RUNS CONTINUE THE MOSTLY DRY CONDITIONS OVER
CENTRAL AND HILINE COUNTIES OVERNIGHT SO HAVE REMOVED MENTION OF
PRECIPITATION NORTH AND EAST OF A CUT BANK-GREAT FALLS-LEWISTOWN
LINE THROUGH SATURDAY MORNING.  HOWEVER...LIKE PAST FEW NIGHTS...THE
SHALLOW POOL OF COLDER TEMPERATURES IS LEADING TO PATCHY AREAS OF
FREEZING FOG ALONG THE HILINE SO HAVE ADDED MENTION OF THAT INTO THE
OVERNIGHT FORECAST.  FINALLY...NO CHANGES TO CURRENTLY POSTED HIGH
WIND AND WINTER STORM HEADLINES.
WARANAUSKAS

&&

.DISCUSSION...

TONIGHT THROUGH SUNDAY...COPIOUS AMOUNTS OF PACIFIC MOISTURE
CONTINUE TO STREAM OVER MONTANA WITH RAIN AND SNOW OVER THE
MOUNTAINS THIS AFTERNOON AND OVERCAST SKIES ELSEWHERE THOUGH SOME
SHOWERS HAVE ALSO BEEN OCCURRING NEAR LEWISTOWN. UPGRADED THE
WINTER STORM WATCH TO A WINTER STORM WARNING FOR FAR SOUTHWEST
MONTANA AS PERIODS OF WET SNOW AND RAIN WERE BEGINNING TO IMPACT
AREA ROADWAYS. THIS WARNING WILL CONTINUE THROUGH SUNDAY NIGHT.
SHOWERS ARE ALSO OCCURRING IN THE VICINITY OF HAVRE AND WITH
TEMPERATURES NEAR FREEZING AND WEAK OVERRUNNING THERE IS A SMALL
POSSIBILITY FOR LIGHT FREEZING RAIN OR DRIZZLE. DOWNSLOPING WINDS
SHOULD KEEP MOST OF NORTH- CENTRAL MONTANA DRY THOUGH THERE WILL BE
SOME PRECIPITATION NOT REACHING THE GROUND. TEMPERATURES REMAIN ABOVE
SEASONAL AVERAGES TODAY AND WILL CONTINUE THROUGH AT LEAST SUNDAY
BEFORE A COLD FRONTAL PASSAGE. MUCH OF THE SHOWER ACTIVITY TODAY IS
OCCURRING WITH AN UPPER-LEVEL SHORTWAVE AND SNOW HAS BEEN REPORTED
ABOVE ELEVATIONS OF 6000 FEET. HEAVIER SNOW WAS REPORTED OVER CHIEF
JOSEPH PASS EARLIER THIS AFTERNOON WITH ROADWAYS SNOW-COVERED AND
SLICK SO ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW
THAT WILL BE IN EFFECT THROUGH 7 PM MST THIS EVENING. SNOW
ACCUMULATIONS UP TO 6 INCHES ARE POSSIBLE FOR CHIEF JOSEPH PASS AND
SURROUNDING AREAS. THIS FIRST SHORTWAVE WILL EXIT LATE TONIGHT AND
PRECIPITATION WILL TAPER. ANOTHER SHORTWAVE TROUGH WILL MOVE ACROSS
THE FORECAST AREA ON SATURDAY AND BRING ANOTHER SURGE OF
MOISTURE...HOWEVER BEST PRECIPITATION CHANCES WILL ONCE AGAIN BE
CONFINED TO THE MOUNTAINS ACROSS SOUTHWEST MONTANA INCLUDING WEST
YELLOWSTONE AS WELL AS FOR AREAS ALONG THE CONTINENTAL DIVIDE.
DOWNSLOPING WILL LIMIT PRECIPITATION OVER THE PLAINS AND MID-LEVEL
WINDS WILL START TO INCREASE ALONG THE ROCKY MOUNTAIN FRONT AND A
HIGH WIND WATCH REMAINS IN EFFECT.

A MORE SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE AREA LATE
SATURDAY NIGHT THROUGH SUNDAY NIGHT AS A TROUGH OF LOW PRESSURE
AND ASSOCIATED SURFACE COLD FRONT MOVE THROUGH THE AREA. THIS
SYSTEM WILL BE A VERY FAST-MOVING SYSTEM WITH WIDESPREAD STRONG
WINDS ANTICIPATED AND A HIGH WIND WATCH IS IN EFFECT FOR THE
ENTIRE FORECAST AREA BEGINNING LATE SATURDAY NIGHT THROUGH SUNDAY
NIGHT. WIND GUSTS UP TO 60 MPH ARE POSSIBLE. DURING THE DAY ON
SUNDAY...SURFACE TEMPERATURES WILL REMAIN ABOVE AVERAGE OVER THE
PLAINS AND SOME VALLEYS ACROSS SOUTHWEST MONTANA SO PRECIPITATION
SHOULD BE MAINLY RAIN...HOWEVER BY SUNDAY EVENING TEMPERATURES
WILL QUICKLY FALL AND CHANGE PRECIPITATION OVER TO SNOW THOUGH
LITTLE SNOW ACCUMULATIONS ARE EXPECTED IN THIS AREA AS
PRECIPITATION SHOULD BE TAPERING BY THAT TIME. THERE IS HOWEVER
THE POSSIBILITY FOR ROADWAYS TO FREEZE AS THE TEMPERATURES FALL
BELOW FREEZING. ACROSS THE MOUNTAINS ACROSS SOUTHWEST MONTANA
INCLUDING WEST YELLOWSTONE...HEAVY SNOW WITH ACCUMULATIONS OF ONE
TO TWO FEET ARE POSSIBLE. THE COMBINATION OF HEAVY SNOW AND STRONG
WINDS MAY ALSO CAUSE NEAR BLIZZARD CONDITIONS. THERE IS THE
POTENTIAL FOR HEAVY SNOW ALONG THE ROCKY MOUNTAIN FRONT AS WELL SO
HAVE ADDED A WINTER STORM WATCH FOR THESE AREAS DUE TO THE
COMBINATION OF FORECASTED SNOW AND STRONG WINDS. SIGNIFICANT
IMPACTS TO TRAVEL...ESPECIALLY OVER MOUNTAIN PASSES AS WELL AS
OUTDOOR RECREATION ARE EXPECTED ALONG THE CONTINENTAL DIVIDE AND
MOUNTAINS ACROSS FAR SOUTHWEST MONTANA. WILL CONTINUE TO MONITOR
AND UPDATE AS NECESSARY. MLV

SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN REASONABLE
AGREEMENT THROUGH THE MIDDLE OF NEXT WEEK WITH THE USUAL SPREAD IN
TIMING/AMPLITUDE DEVELOPING LATER NEXT WEEK AS A PROGRESSIVE
WESTERLY FLOW ALOFT CONTINUES OVER THE REGION. THE LONGWAVE UPPER
LEVEL TROUGH CURRENTLY OFF THE WEST COAST OPENS UP WITH A STRONGER
WAVE AND UPPER LEVELS JET MAXIMUM MOVING QUICKLY NE ACROSS THE
NORTHERN ROCKIES SUNDAY NIGHT. MODELS ARE IN RELATIVELY CLOSE
AGREEMENT NOW DEPICTING THE TRACK OF THE SURFACE LOW ASSOCIATED WITH
THIS ENERGY TRACKING EAST ALONG THE CANADIAN BORDER WITH THE MID
LEVEL CIRCULATION FURTHER NORTH IN ALBERTA AND STRONG WEST TO
SOUTHWEST FLOW TO THE SOUTH OVER NORTH CENTRAL AND SW MT LATE SUNDAY
THROUGH SUNDAY NIGHT. A WIDESPREAD HIGH WIND EVENT APPEARS LIKELY
LATE SUNDAY THOUGH SUNDAY EVENING AS THE PACIFIC FRONT MOVES ACROSS
THE AREA. ANY SIGNIFICANT PRECIPITATION WILL GENERALLY BE CONFINED
TO THE MTNS SUNDAY NIGHT...WITH STRONG WEST FLOW LIMITING
PRECIPITATION EAST OF THE ROCKIES TO SHOWERS. A SLIGHTLY COOLER
AIRMASS MOVES IN BEHIND THE FRONT ON MONDAY...BUT AFTERNOON
TEMPERATURES WILL STILL BE ABOVE AVERAGE FOR EARLY DECEMBER. WEAK
UPPER LEVEL RIDGING MONDAY THROUGH TUES NIGHT WILL KEEP MUCH OF THE
AREA DRY WITH PRECIPITATION MAINLY LIMITED TO OCCASIONAL SNOW
SHOWERS ALONG AND WEST OF THE CONTINENTAL DIVIDE. TEMPERATURES WILL
WARM BACK TO WELL ABOVE AVERAGE LEVELS BY TUESDAY AND REMAIN MILD
TUESDAY NIGHT AS WINDS INCREASE AGAIN AHEAD OF THE NEXT PACIFIC
UPPER LEVEL TROUGH...WHICH SHOULD MOVE INLAND DURING THE
WEDNESDAY/THURSDAY PERIOD. ANOTHER PERIOD OF STRONG WINDS AND MTN
SNOW IS POSSIBLE AS THIS SYSTEM MOVES ACROSS THE AREA LATE
WEDNESDAY. AS THE UPPER LEVEL TROUGH PROGRESSES INLAND THURSDAY AND
FRIDAY MODELS DIFFER SOME WITH THE AMPLITUDE OF THE TROUGH...HOWEVER
TEMPERATURES SHOULD COOL BACK CLOSER TO SEASONAL AVERAGES WITH ANY
PRECIPITATION APPEARING LIGHT. HOENISCH

&&

.AVIATION...
UPDATED 0550Z.
MOSTLY VFR CONDITIONS EXPECTED AT TERMINALS ACROSS THE AREA UNLESS
OTHERWISE MENTIONED...BUT MOUNTAIN TOPS WILL GENERALLY BE OBSCURED
BY PRECIPITATION/CLOUDS. THE MOIST SOUTHWESTERLY FLOW ALOFT WILL
KEEP MAINLY MID/HIGH LEVEL CLOUDINESS OVER THE AREA. A COLD FRONTAL
BOUNDARY DRAPED ACROSS NORTH CENTRAL MONTANA WILL CONTINUE THE LOW
(IFR) CLOUDS AND PATCHY FOG ALONG THE HI-LINE AREA (KCTB KHVR). THE
BOUNDARY WILL MOVE NORTHEAST AGAIN AFTER 10Z...ALLOWING WINDS TO
SHIFT MORE SOUTHERLY AND BRING IMPROVING CONDITIONS. ANOTHER
DISTURBANCE WILL MOVE SLOWLY THROUGH THE AREA THROUGH 18Z...WHICH
WILL KEEP PRECIPITATION IN THE MOUNTAIN AREAS (INCLUDING KHLN AND
KBZN) THROUGH AROUND 14Z...AND BRING ISOLATED PRECIPITATION TO THE
AREA NORTH OF KGTF/KLWT BETWEEN 10Z AND 18Z AS THE BOUNDARY
RETREATS. BREEZY SOUTHWESTERLY DOWNSLOPE WINDS OVER THE PLAINS WILL
KEEP THOSE AREAS DRY THROUGH MOST OF THE DAY ON SATURDAY.
HOWEVER...ANOTHER DISTURBANCE WILL BRING ANOTHER CHANCE FOR LOWER
ELEVATION PRECIPITATION TO THE VALLEYS OF SOUTHWEST MONTANA AFTER
20Z.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37  52  36  50 /  20  10  10  50
CTB  29  47  31  43 /  20  20  20  50
HLN  31  46  32  48 /  30  40  40  70
BZN  30  46  30  49 /  40  40  40  60
WEY  31  36  31  37 / 100 100 100 100
DLN  32  45  33  47 /  60  60  60  70
HVR  25  44  28  45 /  20  10  10  40
LWT  32  49  33  50 /  20  20  20  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
FERGUS...JEFFERSON...JUDITH BASIN...LIBERTY...MEAGHER...TOOLE.

WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
FOR ELEVATIONS ABOVE 5000 FEET FOR CENTRAL AND SOUTHERN LEWIS
AND CLARK...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT.

WINTER STORM WARNING UNTIL 5 AM MST MONDAY BEAVERHEAD...
GALLATIN...MADISON.

HIGH WIND WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON
BEAVERHEAD...GALLATIN...MADISON.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 30, 5:23 PM MST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MST FRI NOV 30 2012

MTZ009-048-020030-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
523 PM MST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WATCH IS IN EFFECT FROM EARLY SATURDAY MORNING THROUGH
MONDAY MORNING.

ALSO...A WINTER STORM WATCH IS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE 5000 FEET...WITH 8 TO
15 INCHES OF SNOWFALL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

PLEASE FORWARD ANY WIND SPEED OR SNOWFALL REPORTS...AND ANY
WEATHER RELATED IMPACT INFORMATION...TO THE NATIONAL WEATHER
SERVICE OFFICE IN GREAT FALLS.

MTZ008-015-055-020030-
BEAVERHEAD-MADISON-GALLATIN-
523 PM MST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING IS IN EFFECT FOR FAR SOUTHERN PORTIONS OF
BEAVERHEAD AND MADISON COUNTIES AND THE SOUTHERN HALF OF GALLATIN
COUNTY THROUGH LATE SUNDAY NIGHT.

A HIGH WIND WATCH IS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

PLEASE FORWARD ANY WIND SPEED OR SNOWFALL REPORTS...AND ANY
WEATHER RELATED IMPACT INFORMATION...TO THE NATIONAL WEATHER
SERVICE OFFICE IN GREAT FALLS.

MTZ010>014-044>047-049>054-020030-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
523 PM MST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HIGH WIND WATCH IS IN EFFECT FROM EARLY SUNDAY MORNING THROUGH
SUNDAY NIGHT.

A WINTER STORM WATCH IS IN EFFECT FOR SOUTHERN LEWIS AND CLARK
COUNTY FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR
ELEVATIONS ABOVE 5000 FEET...WITH 8 TO 15 INCHES OF SNOWFALL
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

14 high wind, 2 heavy snow. Local standard time, as filed.

Heavy Snow, Gallatin

When
December 1, 12:00 AM MST to December 3, 5:00 AM MST
Where
Gallatin forecast zone
Reported by
SNOTEL

Black Bear SNOTEL measures 12-hour snowfall of 9.0 inches. Elevation 8170 feet.

Heavy Snow, North Rocky Mountain Front

When
December 1, 12:00 AM MST to December 3, 11:00 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
SNOTEL

Pike Creek SNOTEL measures 12-hour snowfall of 6.0 inches. Elevation 5928 feet.

High Wind, Southern Rocky Mountain Front

When
December 1, 3:00 AM MST to 5:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

High winds measured at 58KT (67MPH) were reported 13 miles W of Bynum, MT at Dellwo.

High Wind, Southern Rocky Mountain Front

When
December 1, 3:00 PM MST to 6:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

High winds measured at 50KT (58MPH) were reported 14 miles W of Bynum, MT.

High Wind, North Rocky Mountain Front

When
December 1, 6:00 PM MST to 7:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter

High sustained winds measured at 35KT (40MPH) were reported 1 mile NW of Heart Butte, MT.

High Wind, North Rocky Mountain Front

When
December 1, 8:00 PM MST to 10:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

High winds measured at 50KT (58MPH) were reported 1 miles E of East Glacier Park, MT at Two Medicine Bridge DOT sensor.

High Wind, Madison

When
December 2, 2:00 AM MST to 3:00 AM MST
Where
Madison forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Numerous high sustained winds measured at 35KT (40MPH) were reported 4 miles NNE of McAllister, MT. Gusts up to 48KT (54MPH) were reported as well.

High Wind, Madison

When
December 2, 4:00 AM MST to 5:00 AM MST
Where
Madison forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

High winds measured at 58KT (67MPH) were reported 4 miles NNE of McAllister, MT at Norris Hill.

High Wind, Gallatin

When
December 2, 8:00 AM MST to 9:00 AM MST
Where
Gallatin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

High winds measured at 51KT (59MPH) were reported 1 mile SW of Three Forks, MT at the Three Forks AWOS.

High Wind, Madison

When
December 2, 8:00 AM MST to 9:00 AM MST
Where
Madison forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

High winds measured at 50KT (58MPH) were reported 18 miles WNW of West Yellowstone, MT at Raynolds Pass DOT sensor.

High Wind, Beaverhead

When
December 2, 9:00 AM MST to 10:00 AM MST
Where
Beaverhead forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

High winds measured at 51KT (59MPH) were reported at Monida Pass DOT sensor.

High Wind, Broadwater

When
December 2, 10:30 AM MST to 11:30 AM MST
Where
Broadwater forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High winds measured at 50KT (58MPH) were reported 8 miles W of Townsend, MT at the Elkhorn RAWS site.

High Wind, Beaverhead

When
December 2, 1:00 PM MST to 3:00 PM MST
Where
Beaverhead forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media

KBZK tweets report of downed power lines and snapped power poles due to high winds in Bozeman. (Specific location reported as Goldstein Lane).

High Wind, Jefferson

When
December 2, 4:00 PM MST to 5:00 PM MST
Where
Jefferson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

High wind gusts measured at 52KT (61MPH), and high sustained winds of 26KT (30MPH) were reported in Boulder, MT.

High Wind, Judith Basin

When
December 3, 3:30 AM MST to 4:30 AM MST
Where
Judith Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

High wind gusts measured at 53KT (63MPH) were reported 7 miles E of Geyser, MT at the Bravo RAWS.

High Wind, Judith Basin

When
December 3, 3:30 AM MST to 4:30 AM MST
Where
Judith Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public

High wind gust measured at 53KT (63MPH) was reported 2 miles NW of Windham, MT.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419330, 419331, 426321, 426322, 426324, 426325, 426326, 426328, 426329, 426330, 426331, 426332, 426334, 426337, 426338, 426352.